In the May meeting of the YCBA, Dave Champagne presented about allergic reactions, and spent some time discussing 911 emergency services. Dave has been a beekeeper for 8 years, and has 30 years of experience with EMS and fire services.
An allergic reaction is the body’s way of responding to a foreign substance, an ‘antigen’.
Many people suffer minor, localized reactions, including: skin rash, watery or itchy eyes, hives, nasal congestion, pain, swelling, redness.
More rare cases of life-threatening, severe reactions called anaphylaxis can occur. There are 500-1000 deaths per year due to these kinds of reactions. Anaphylaxis presents symptoms such as: difficulty or noisy breathing, hives, tightness in lungs, wheezing, horseness, nausea or vomiting, diarrhea, loss of consciousness, rapid swelling of lips, throat, tongue, or face.
When suffering a allergic reaction, there are several things one can do to reduce the symptoms: stay calm so the antigen travels more slowly through the body, apply ice to decrease swelling and reduce the spread of the venom, give Benadryl per directions on the box, don’t give the person anything (food or drink) by mouth in case emergency services need to be called.
Epinephrine – a synthetic adrenaline – is a common means of combating severe reactions. The chemical narrows blood vessels and opens airways in the lungs. It can reverse low blood pressure, itching, wheezing.
The EpiPen is a common delivery device for epinephrine that requires no certification to use. A yellow EpiPen is an adult dose, and a green EpiPen is a pediatric dose.
Epinephrine is not necessarily a solution, and should be considered a tool that will buy enough time to get the person to the hospital. In some cases, particularly with multiple bee stings, the venom can outlast the epinephrine. Some people may need a second dose after the first wears off.
Epinephrine can have side effects that one should be aware of: increased heart rate, stronger or irregular heartbeat, sweating, nausea or vomiting, dizziness, headache. Too much epinephrine can also be dangerous, and can cause a heart attack.
Dave also highlighted that one should know if they have full-time or volunteer emergency services. This is important, because response time can vary greatly, depending on distance from emergency services, and the type of services one has. If one is far from emergency services or has volunteer services, it might make sense to consider having an EpiPen on hand.
By: Rob Hull
Photography: Beth Goodwin